FacebookTwitterGoogle PlusLinkedInYouTubeRSS

Texas Injury Attorney

Call Toll-Free


1-877-659-1620








captcha


Autopsy to Tell Whether Heparin Killed Corpus Christi Infant

Submitted by jrlaw on Jul 14th, 2008

An autopsy will be performed on a newborn to determine whether an overdose of heparin may have played a part in its death. So far, two members of the staff at Christus Spohn Hospital South have taken leave. It's unclear whether heparin played a role in the child's death, because the newborn was already seriously ill and being cared for in the neonatal intensive care unit before dying Tuesday morning.

So far there have been 17 babies who were given an accidental overdose of heparin. The drug is routinely used in hospital neonatal intensive care units to flush intravenous lines and prevent clots from forming. It was recently popularized in the media after actor Dennis Quad's children were given an overdose of the drug earlier this year. In this case, an adult dose of the drug was given.

Emily Palmer, a spokeswoman with the Texas Department of Health Services, said hospitals aren't required to report medical errors. Despite this fact, there have been around 250 documented errors nationwide involving heparin and children a year or younger, according to U.S. Pharmacopeia.